Alert archive / Pennsylvania / Freezing Rain Advisories in 2014

Freezing Rain Advisory 4, NWS Philadelphia/Mount Holly

January 10, 20147 counties in Pennsylvania; 5 counties in New Jersey

NWS Philadelphia/Mount Holly issued this freezing rain advisory at Jan 10, 2014, 7:07 PM EST for 7 counties in Pennsylvania; 5 counties in New Jersey. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 10, 2014, 7:07 PM EST (00:07 UTC)
Expired
Jan 11, 2014, 3:58 AM EST
In force
9 hr
Issued by
NWS Philadelphia/Mount Holly

Counties Hunterdon County, NJ, Morris County, NJ, Somerset County, NJ, Sussex County, NJ, Warren County, NJ, Berks County, PA, Bucks County, PA, Carbon County, PA, Lehigh County, PA, Monroe County, PA, Montgomery County, PA, Northampton County, PA

The radar

The Philadelphia radar (KDIX), 105 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 0.1 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2014-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2014-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 316 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
429 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
316 m²/s²
0-3 km storm-relative helicity
366 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

247 
WWUS41 KPHI 110007
WSWPHI

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
707 PM EST FRI JAN 10 2014

NJZ001-007>010-PAZ054-055-061-062-105-110900-
/O.NEW.KPHI.ZR.Y.0004.140111T0007Z-140111T0900Z/
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-CARBON-MONROE-LEHIGH-
NORTHAMPTON-UPPER BUCKS-
INCLUDING THE CITIES OF...NEWTON...WASHINGTON...MORRISTOWN...
FLEMINGTON...SOMERVILLE...JIM THORPE...STROUDSBURG...ALLENTOWN...
BETHLEHEM...EASTON...CHALFONT...PERKASIE
707 PM EST FRI JAN 10 2014

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 4 AM EST SATURDAY...

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY HAS ISSUED A FREEZING
RAIN ADVISORY...WHICH IS IN EFFECT UNTIL 4 AM EST SATURDAY.

* LOCATIONS...THE SOUTHERN POCONOS, LEHIGH VALLEY AND UPPER BUCKS
  COUNTY IN PENNSYLVANIA AND SUSSEX, WARREN, MORRIS, HUNTERDON
  AND SOMERSET COUNTIES IN NORTHERN NEW JERSEY.

* HAZARD TYPES...LIGHT FREEZING RAIN. 

* ICE ACCUMULATIONS...A FEW HUNDREDTHS OF AN INCH.

* IMPACTS...WHILE TEMPERATURES ACROSS THE AREA WERE GENERALLY AT
  OR SLIGHTLY ABOVE FREEZING SOME ROAD SURFACES AS WELL AS
  SIDEWALKS REMAIN COLD AND AS AN AREA OF PRECIPITATION MOVES
  THROUGH, THERE COULD BE SOME LIGHT ICING ON THE COLDER SURFACES.

* TEMPERATURES...IN THE LOWER 30S...BUT SLOWLY RISING THROUGH THE
  NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING.

&&

$$
2 follow-up statements
688 
WWUS41 KPHI 110210
WSWPHI

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
910 PM EST FRI JAN 10 2014

PAZ060-103-110900-
/O.EXA.KPHI.ZR.Y.0004.000000T0000Z-140111T0900Z/
BERKS-WESTERN MONTGOMERY-
INCLUDING THE CITIES OF...READING...COLLEGEVILLE...POTTSTOWN
910 PM EST FRI JAN 10 2014

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 4 AM EST SATURDAY...

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY HAS ISSUED A FREEZING
RAIN ADVISORY...WHICH IS IN EFFECT UNTIL 4 AM EST SATURDAY.

* LOCATIONS...BERKS AND WESTERN MONTGOMERY COUNTIES.
 
* HAZARD TYPES...FREEZING RAIN.

* ICE ACCUMULATIONS...LESS THAN ONE TENTH OF AN INCH.

* TIMING...AREAS OF FREEZING RAIN WILL OCCUR THIS EVENING AND 
 BECOME LESS WIDESPREAD OVERNIGHT.

* IMPACTS...WHILE TEMPERATURES ACROSS THE AREA WERE GENERALLY AT
  OR SLIGHTLY ABOVE FREEZING SOME ROAD SURFACES AS WELL AS
  SIDEWALKS REMAIN COLD AND AS AN AREA OF PRECIPITATION MOVES
  THROUGH. TRAGIC ACCIDENTS OCCURRED THIS MORNING BECAUSE OF THE
  FREEZING RAIN. SLICK ROADWAYS WILL MAKE IT DIFFICULT TO STOP
  YOUR VEHICLES. IT DOES NOT MATTER WHAT TYPE IT IS. ITS DIFFICULT 
  AT NIGHT TO TELL IF A ROADWAY IS WET OR ICY. EXPECT
  TRAVEL DELAYS AND DRIVE CAUTIOUSLY.
 
* VISIBILITIES...LESS THAN ONE MILE IN AREAS OF FOG.
 
* TEMPERATURES...IN THE LOWER TO MID 30S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN
WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS.
SLOW DOWN AND USE CAUTION WHILE DRIVING.

&&

$$

NJZ001-007>010-PAZ054-055-061-062-105-110900-
/O.CON.KPHI.ZR.Y.0004.000000T0000Z-140111T0900Z/
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-CARBON-MONROE-LEHIGH-
NORTHAMPTON-UPPER BUCKS-
INCLUDING THE CITIES OF...NEWTON...WASHINGTON...MORRISTOWN...
FLEMINGTON...SOMERVILLE...JIM THORPE...STROUDSBURG...ALLENTOWN...
BETHLEHEM...EASTON...CHALFONT...PERKASIE
910 PM EST FRI JAN 10 2014

...FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST
SATURDAY...

* LOCATIONS...THE SOUTHERN POCONOS... LEHIGH VALLEY AND UPPER 
  BUCKS COUNTY IN PENNSYLVANIA AND SUSSEX... WARREN... MORRIS... 
  HUNTERDON AND SOMERSET COUNTIES IN NORTHERN NEW JERSEY.

* HAZARD TYPES...FREEZING RAIN.

* ICE ACCUMULATIONS...LESS THAN ONE TENTH OF AN INCH.

* VISIBILITIES...LESS THAN ONE MILE IN AREAS OF FOG.
 
* IMPACTS...WHILE TEMPERATURES ACROSS THE AREA WERE GENERALLY AT
  OR SLIGHTLY ABOVE FREEZING SOME ROAD SURFACES AS WELL AS
  SIDEWALKS REMAIN COLD AND AS AN AREA OF PRECIPITATION MOVES
  THROUGH. TRAGIC ACCIDENTS OCCURRED THIS MORNING BECAUSE OF THE
  FREEZING RAIN. SLICK ROADWAYS WILL MAKE IT DIFFICULT TO STOP
  YOUR VEHICLES. IT DOES NOT MATTER WHAT TYPE IT IS. ITS DIFFICULT
  AT NIGHT TO TELL IF A ROADWAY IS WET OR ICY. EXPECT TRAVEL
  DELAYS AND DRIVE CAUTIOUSLY.

* TEMPERATURES...AROUND FREEZING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING.

&&

$$

TFG
319 
WWUS41 KPHI 110858
WSWPHI

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
358 AM EST SAT JAN 11 2014

NJZ001-007>010-PAZ054-055-060>062-103-105-111000-
/O.CAN.KPHI.ZR.Y.0004.000000T0000Z-140111T0900Z/
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-CARBON-MONROE-BERKS-
LEHIGH-NORTHAMPTON-WESTERN MONTGOMERY-UPPER BUCKS-
INCLUDING THE CITIES OF...NEWTON...WASHINGTON...MORRISTOWN...
FLEMINGTON...SOMERVILLE...JIM THORPE...STROUDSBURG...READING...
ALLENTOWN...BETHLEHEM...EASTON...COLLEGEVILLE...POTTSTOWN...
CHALFONT...PERKASIE
358 AM EST SAT JAN 11 2014

...FREEZING RAIN ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY HAS CANCELLED THE
FREEZING RAIN ADVISORY.

WARMER TEMPERATURES HAVE ARRIVED OVER THE REGION THIS MORNING. THE
THREAT FOR ANY ADDITIONAL FREEZING RAIN HAS ENDED. 

$$

What forecasters said that day

The local office's own words before this freezing rain advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this freezing rain advisory went out at Jan 10, 3:53 PM EST, 3 hours 14 minutes earlier.

Area forecast discussion, Jan 10, 3:53 PM EST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
353 PM EST FRI JAN 10 2014

.SYNOPSIS...
LOW PRESSURE FROM THE CENTRAL PLAINS WILL INTENSIFY AS IT MOVES
NORTHEAST THROUGH THE GREAT LAKES AREA TONIGHT AND SATURDAY. ITS
ASSOCIATED COLD FRONT WILL CROSS THE REGION SATURDAY NIGHT. HIGH
PRESSURE WILL THEN BUILD OVER THE AREA SUNDAY AND MONDAY, FOLLOWED
BY ANOTHER COLD FRONT EARLY TUESDAY. A WEAKENING SECONDARY COLD
FRONT IS EXPECTED TUESDAY NIGHT, WITH LOW PRESSURE POSSIBLY
DEVELOPING ALONG IT EVEN AS THE FRONT MOVES OFF THE COAST. HIGH
PRESSURE WILL ATTEMPT TO BUILD IN FROM THE SOUTH THURSDAY AND FRIDAY.
&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
AN AMPLIFYING UPPER-LEVEL TROUGH ACROSS THE PLAINS WILL SHIFT
STEADILY EASTWARD THROUGH TONIGHT. THIS WILL DRIVE A STRENGTHENING
SURFACE LOW UP ACROSS THE GREAT LAKES TOWARD MORNING. MEANWHILE
DOWNSTREAM, A STRENGTHENING WAA AND THETA-E ADVECTION REGIME WILL
OCCUR AS A WARM FRONT ALSO LIFTS NORTHWARD ACROSS THE MID ATLANTIC.
AS THIS OCCURS, OUR AREA WILL HAVE WARMER AIR MOVING IN WHICH WILL
REPLACE THE COLD WE HAVE BEEN EXPERIENCING.

AS THE WARM FRONT GRADUALLY LIFTS NORTHWARD THROUGH TONIGHT IN
TANDEM WITH INCREASING WAA AND ISENTROPIC UPGLIDE, SOME RAIN SHOULD
SPREAD NORTHWARD. THERE IS LOWER CONFIDENCE WITH THE AREAL COVERAGE
OF THIS AS IT COULD END UP BEING DRIZZLE FOR AWHILE. BASED ON RADAR
TRENDS, WE PLACED THE HIGHEST POPS INTO THIS EVENING ACROSS THE FAR
SOUTHERN ZONES. WE THEN GENERALLY INCREASED THE POPS FROM SOUTH TO
NORTH THROUGH THE NIGHT AS A PERIOD OF WAA-INDUCED LIFT OCCURS. IN
ADDITION, A LOW-LEVEL JET /925-850 MB/ WILL ARRIVE OVERNIGHT ON THE
ORDER OF 50 KNOTS. THIS INCREASE IN FLOW FROM THE SOUTH WILL ALSO
HELP TO MAINTAIN AND STRENGTHEN THE WAA IN THE LOW TO MID LEVELS.
THEREFORE, TEMPERATURES ACROSS THE ENTIRE AREA SHOULD RISE THROUGH
THE NIGHT AND WE INDICATED THIS WITHIN THE HOURLY TEMPERATURE GRIDS.
SOME LOW-LEVEL COLD AIR IS HANGING ON THIS AFTERNOON ACROSS A GOOD
PART OF THE AREA AND THIS RAISES SOME CONCERN OF SOME FREEZING
DRIZZLE THIS EVENING, HOWEVER THE THINKING IS TEMPERATURES SLOWLY
RISE AND THE MAIN PRECIPITATION ARRIVES AFTER TEMPERATURES RISE
MORE. THEREFORE, NO PLANS FOR ISSUING ICE RELATED HEADLINES ATTM.
ONE THING OF NOTE IS THAT WE ARE SEEING THE SURFACE DEW POINTS
GRADUALLY RISE THIS AFTERNOON AND THIS SHOULD CONTINUE, ALLOWING THE
WET BULB TEMPERATURES TO ALSO RISE.

ANOTHER ITEM OF NOTE IS THE FOG POTENTIAL. THERE IS LITTLE TO NO
SNOW COVER LEFT ACROSS THE CWA, HOWEVER THE GROUND IS STILL COLD AND
THERE IS LINGERING COLD AIR AT THE SURFACE. AS THE WARMER AIR MOVES
IN TO REPLACE THE LINGERING COLDER AIR ALONG WITH AN UPTICK IN THE
DEW POINTS, SOME FOG IS EXPECTED. IT COULD BECOME LOCALLY DENSE
AT TIMES, AND THEREFORE WE ADDED AREAS OF FOG THROUGH THE NIGHT. IF
THE BOUNDARY LAYER WARMS MORE, THIS MAY LIMIT THE FOG DEVELOPMENT
ESPECIALLY ACROSS THE SOUTHERN AREAS.

AS FOR LOW TEMPERATURES, WE USED MOSTLY AN EVEN BLEND OF THE NAM/GFS
MOS BUT SET THEM DURING THIS EVENING. AS MENTIONED EARLIER,
TEMPERATURES ARE THEN INDICATED TO GRADUALLY RISE FROM SOUTH TO
NORTH THROUGH THE NIGHT.
&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
A SHARPENING UPPER-LEVEL TROUGH WILL BE MOVING INTO THE EAST DURING
THE COURSE OF SATURDAY. AS THIS OCCURS, A DEEPENING SURFACE LOW IS
FORECAST TO TRACK UP ACROSS SOUTHEASTERN CANADA. MEANWHILE, WAA TO
THE EAST OF THE TROUGH WILL ALLOW A SURFACE WARM FRONT TO LIFT NORTH
OF OUR AREA. AS THIS OCCURS AND ROBUST WAA CONTINUES, A MUCH WARMER
AIRMASS IS FORECAST TO OVERSPREAD THE CWA. DESPITE THE CLOUDS AND
RAIN, MANY AREAS SHOULD GET TO ABOUT 60 DEGREES. A FLOOD WATCH
REMAINS IN EFFECT FOR AREAS THAT ARE MORE PRONE TO SOME FLOODING
WITH THE COMBINATION OF RUNOFF AND ALSO ICE MOVEMENT ON THE
WATERWAYS. FOR MORE INFORMATION, CHECK THE HYDROLOGY SECTION BELOW.

AN IMPRESSIVE LOW-LEVEL JET ON THE ORDER OF 50-70 KNOTS IS FORECAST
TO MOVE ACROSS OUR CWA DURING THE COURSE OF THE DAY DOWNSTREAM OF A
SHARPENING UPPER-LEVEL TROUGH. THIS COUPLED WITH A 250 MB JET, PW
VALUES INCREASING TO 1.25-1.50 INCHES AND INCREASING LARGE SCALE
FORCING SHOULD HELP PRODUCE AREAS OF MODERATE TO HEAVY RAIN ACROSS
THE REGION. THE HEAVIEST RAIN LOOKS TO START DURING THE AFTERNOON
FROM WEST TO EAST. GIVEN THE AMOUNT OF WIND FORECAST ABOVE THE
SURFACE, WE ARE ANTICIPATING AN UPTICK IN THE SURFACE WINDS
ESPECIALLY AS THE BOUNDARY LAYER WARMS. THE FORECAST SOUNDINGS
INDICATE A RATHER SATURATED PROFILE FOR MUCH OF THE DAY, WHICH WOULD
TEND TO LIMIT MIXING OF THE STRONGER WINDS DOWN TO THE SURFACE.
EITHER WAY THOUGH, IT WILL TURN BREEZY FOR SOME AREAS DURING THE
DAY. ANY FOG HANGING ON TO START THE MORNING SHOULD DISPERSE AS THE
BOUNDARY LAYER WARMS AND SOME INCREASE IN THE WINDS OCCUR.

THE NEXT ITEM IS THE POTENTIAL FOR THUNDER. THE FORECAST SOUNDINGS
DO SHOW SOME ELEVATED INSTABILITY DEVELOPING DURING THE AFTERNOON
ESPECIALLY AND IN PARTICULAR SOUTH AND EAST OF PHILADELPHIA, WE
WONDER IF IT WILL BE ENOUGH THOUGH FOR LIGHTNING TO OCCUR. GIVEN THE
FORECAST SOUNDINGS ALONG WITH THE ROBUST WIND FIELD, WE MAY END UP
SEEING A LOW-TOPPED CONVECTIVE LINE DEVELOP VERY NEAR THE FRONT AS
THE FRONTAL FORCING STRENGTHENS. THIS LINE, IF IT DOES DEVELOP, MAY
HAVE LITTLE OR NO LIGHTNING WITH IT. SOME OF THE HIGH RESOLUTION
MODELS SUCH AS THE SPC-WRF INDICATES THAT A LINE POTENTIALLY ARRIVES
LATER IN THE AFTERNOON. THIS WOULD PROBABLY BE THE BEST OPPORTUNITY
TO MIX SOME OF THE STRONGER WINDS DOWN TO THE SURFACE. THIS LOOKS TO
BE A CASE OF HIGH SHEAR AND LOW CAPE WHERE THE BEST CHC OF GETTING
STRONG WINDS TO THE SURFACE IS WITHIN LINE SEGMENTS THAT ARE MORE
ORGANIZED. GIVEN THE POTENTIAL NATURE OF LOW-TOPPED CONVECTION, THE
DETAILS ARE OF LOWER CONFIDENCE. FOR NOW, WE INCLUDED A SLIGHT CHC
OF THUNDER BASICALLY SOUTH AND EAST OF PHILADELPHIA DURING THE
COURSE OF THE AFTERNOON.

AS FOR HIGH TEMPERATURES, A BLEND OF THE GFS/NAM MOS WAS USED AND
THEN SOME TWEAKS WERE MADE. OVERALL, A MUCH WARMER DAY IS EXPECTED
ACROSS THE ENTIRE AREA.
&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
THE MID LEVEL PATTERN SHOWS NO SIGN OF RELIEF FOR THE ACTIVE WEATHER
PATTERN AFFECTING (PLAGUING?) OUR AREA IN THE RECENT PAST. MOST OF
THE WEATHER MODELS INDICATE A CONTINUING STRING OF TROUGHS DIGGING
SOUTH INTO THE CENTRAL U.S. BEFORE MOVING EAST THROUGH THE LONG TERM
PERIOD AND BEYOND, BRINGING WITH THEM THE SAME SIGNATURE...A SLIGHT
WARM-UP, PRECIPITATION, THEN A COOL DOWN AFTER THEY MOVE THROUGH.

A STRONG SURFACE COLD FRONT ASSOCIATED WITH AN EASTWARD MOVING DEEP
MID-LEVEL TROUGH WILL CROSS THE FORECAST AREA SATURDAY NIGHT. SOME
LINGERING BUT ISOLATED THUNDERSTORMS ASSOCIATED WITH THIS FRONT
CANNOT BE RULED OUT SOUTH AND EAST OF PHILADELPHIA SATURDAY EVENING, SO
THEY HAVE BEEN INCLUDED IN THE WEATHER GRIDS. THE MAIN THREAT FROM
THIS FRONT WILL BE THE HEAVY RAIN, GUSTY WINDS, AND FLOODING. A
FLOOD WATCH CONTINUES FOR MUCH OF THE AREA THROUGH LATE SATURDAY
NIGHT. COLDER AIR WILL MOVE IN BEHIND THIS FRONT, BUT NOT BEFORE
PRECIPITATION SHUTS OFF, SO THE THREAT OF SNOW SHOWERS TOWARD THE
END OF THIS FRONTAL PASSAGE APPEARS MINIMAL AT THIS POINT IN TIME.
THE WINDS MAY ACTUALLY SUBSIDE FOR A PERIOD DURING THE LATE
OVERNIGHT HOURS, BUT ARE EXPECTED TO PICK UP AGAIN SUNDAY MORNING,
MAKING FOR A BRISK BUT SUNNY DAY.

THE NEXT HIGH PRESSURE SYSTEM BUILDING IN FROM THE WEST SUNDAY
CRESTS CLOSEST TO OUR AREA ON MONDAY. AN INCREASING SOUTHWEST FLOW
IS EXPECTED MONDAY AFTERNOON AND THIS SHOULD PRODUCE MAX TEMPS IN
THE 50S ALONG THE COASTAL PLAIN AND WELL INTO THE 40S ELSEWHERE.

THE NEXT COLD FRONT IS EXPECTED TO INTERACT WITH A LOW PRESSURE
SYSTEM AS IT MOVES THROUGH ON TUESDAY. THE ANTECEDENT AIR MASS IS
WARM, SO MOST OF THE PCPN SHOULD FALL AS RAIN. THERE IS STILL
UNCERTAINLY WITH HOW MUCH MOISTURE WILL BE ASSOCIATED WITH THIS
SYSTEM, BUT RECENT HISTORY WITH THESE SYSTEMS WOULD SUGGEST ANOTHER
ONE-HALF TO ONE INCH OF RAIN.

ANOTHER LOW COULD DEVELOP ALONG A SECONDARY FRONT MOVING THROUGH
LATER WEDNESDAY. THE GFS IS MORE AGGRESSIVE WITH SYSTEM THAN THE
ECMWF, SO IT MIGHT PROVE MORE OF A NUISANCE THAN A HINDRANCE, BUT
IT WILL NEED TO BE MONITORED. TEMPERATURES WITH THIS SYSTEM WOULD BE
COLD ENOUGH FOR SNOW...ESPECIALLY NORTH AND WEST OF PHILADELPHIA.

THE REST OF THE LONG TERM PERIOD LOOKS LIKE IT COULD BE DRY AND
SEASONABLY COLD, BUT CERTAINLY IS NOT HIGH.
&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

MVFR/IFR CONDITIONS WILL CONTINUE THROUGH THE REMAINDER OF THE DAY
AND INTO THIS EVENING FOR OUR TAF SITES. VSBYS AND CEILINGS ARE A
LITTLE BETTER INTO THE MVFR RANGE FOR OUR NORTHWEST SITES AT LATE
DAY, NAMELY KABE AND KRDG, BUT THIS IS NOT EXPECTED TO LAST LONG
WITH CONDITIONS LOWERING BACK DOWN TO IFR THIS EVENING AND TONIGHT.
ELSEWHERE, OTHER THAN SOME FLUCTUATIONS IN EITHER CIGS OR VSBYS AT
LATE DAY, CONDITIONS ARE EXPECTED TO REMAIN PRIMARILY IFR. OVERALL
AT LATE-DAY, LIGHT EAST WINDS PREVAIL AT OUR TAF SITES, WITH MORE OF
A TURN TO THE SOUTHEAST EXPECTED THIS EVENING AND TONIGHT.

TONIGHT AND SATURDAY...IFR CONDITIONS LOWERING TO LIFR. A CONTINUED
INFLUX OF MOISTURE ACROSS THE REGION WILL LEAD TO BOTH CIGS AND
VSBYS LOWERING, WITH POSSIBLY FOG DEVELOPING AS MILDER AIR MOVES
OVER THE COLD GROUND. SOUTHEAST WINDS WILL CONTINUE THROUGH THE
NIGHT. MODEL GUIDANCE SHOWS A STRONG LOW LEVEL JET PASSING OVER THE
REGION DURING THE OVERNIGHT HOURS AND LASTING INTO MUCH OF SATURDAY.
LOW LEVEL WIND SHEAR UP TO AROUND 50KT IS INDICATED IN THE TAFS FROM
ABOUT 06Z ONWARD. SUSTAINED WINDS GOING INTO SATURDAY DAYTIME ARE
ANTICIPATED TO BE OUT OF THE SOUTH WITH SPEEDS INCREASING UP TO
AROUND 12 TO 15 KNOTS. SOME GUSTINESS MAY OCCUR, BUT AT THIS TIME,
WE EXPECT LOW LEVEL WIND SHEAR OF 50KT AROUND 2,000 FT TO BE THE
MAIN ISSUE. RAIN WILL BEGIN TO OVERSPREAD THE AREA IN THE 06Z
TIMEFRAME AND BECOME STEADIER THROUGH THE DAYTIME SATURDAY, WITH
SOME MODERATE TO HEAVY RAIN POSSIBLE AFTER ABOUT 18Z. CONDITIONS
WILL LIKELY REMAIN IFR/LIFR THROUGH THE DAY. IN ADDITION, ISOLATED
THUNDERSTORMS MAY BE POSSIBLE FOR KACY/KMIV DURING SATURDAY
AFTERNOON/EVENING AND POSSIBLY AS FAR NORTHWESTWARD AS THE KPHL
METRO TERMINALS. CONFIDENCE WAS NOT HIGH ENOUGH AT THIS TIME TO
INCLUDE THUNDER IN THE TAFS.

OUTLOOK...
SATURDAY NIGHT...IFR CONDITIONS WITH PERIODS OF RAIN EARLY AND
GUSTY WINDS INTO THE EARLY MORNING HOURS. AN ISOLATED THUNDERSTORM
CANNOT BE RULED OUT IN THE EVENING. LOW LEVEL WIND SHEAR CAN ALSO
BE EXPECTED EARLY. CONDITIONS ARE ANTICIPATED TO IMPROVE LATER
SATURDAY NIGHT AS A STRONG COLD FRONT CLEARS THE REGION. WINDS
BECOMING NW 15-25 KNOTS AND GUSTY.

SUNDAY...VFR. WEST-NORTHWEST WINDS 15-20 KNOTS AND GUSTY,
DIMINISHING AT NIGHT.

MONDAY...PREDOMINATELY VFR. GUSTY SOUTHWEST WINDS DEVELOPING.

MONDAY NIGHT AND EARLY TUESDAY...VFR GIVING WAY TO POSSIBLE MVFR
IN SOME RAIN AND POSSIBLY SNOW NORTHWEST AIRPORTS. VFR CONDITIONS
AGAIN LATER TUESDAY.

TUESDAY NIGHT AND WEDNESDAY...IFR CONDITIONS POSSIBLE WITH GUSTY
NORTHWEST WINDS LATER WEDNESDAY.

&&

.MARINE...
A WARM FRONT WILL GRADUALLY WORK NORTHWARD INTO SATURDAY. A
STRENGTHENING LOW PRESSURE SYSTEM WILL THEN TRACK WELL TO OUR
NORTHWEST DURING SATURDAY AND ITS ASSOCIATED COLD FRONT WILL ARRIVE
LATER IN THE DAY. A MUCH WARMER AIRMASS ALONG WITH INCREASING DEW
POINTS OVER THE COOLER WATERS WILL PROBABLY RESULT IN SOME FOG
DEVELOPMENT TONIGHT INTO SATURDAY. AS THE UPPER-LEVEL TROUGH
SHARPENS, A LOW-LEVEL JET ON THE ORDER OF 50-70 KNOTS WILL ARRIVE
LATE TONIGHT AND SATURDAY. THE FORECAST SOUNDINGS INDICATE THAT THE
LOWER LEVELS ARE FAIRLY STABLE DUE TO MUCH WARMER AIR ADVECTING OVER
THE COOLER WATERS /LOW-LEVEL INVERSION/. WHILE THIS TENDS TO LIMIT
THE AMOUNT OF TRANSPORT OF STRONGER WINDS DOWN TO THE SURFACE, THE
OVERALL FLOW IS FORECAST TO INCREASE QUITE A BIT. THE LOW-LEVEL
BOUNDARY LAYER MAY BECOME WARM ENOUGH TO ALLOW JUST ENOUGH MIXING TO
RESULT IN SOME GALE FORCE GUSTS. AS A RESULT FOR SATURDAY, WE
CONTINUED WITH THE SMALL CRAFT ADVISORY FOR DELAWARE BAY /MUCH LESS
CONFIDENCE THAT GALE FORCE GUSTS CAN OCCUR/ ALTHOUGH STARTED IT A
FEW HOURS EARLIER, THEN UPGRADED THE GALE WATCH TO A WARNING FOR THE
OCEAN WATERS. AS OF NOW, GUSTS ARE ON THE LOW END GALES.

OUTLOOK...

SATURDAY NIGHT...STRONG GUSTY SOUTHWEST FLOW WILL BECOME NORTHWEST
WITH THE PASSAGE OF A STRONG COLD FRONT. GALE WARNINGS ARE POSTED
FOR THE COASTAL WATERS INTO THE EARLY OVERNIGHT HOURS, WITH SCA TO
POSSIBLE GALE CONDITIONS ON THE BAY.

SUNDAY...SMALL CRAFT TO NEAR GALE CONDITIONS ARE EXPECTED ON
SUNDAY AFTER A SLIGHT LULL EARLY SUNDAY MORNING...DIMINISHING
LATE IN THE DAY AS THE CAA WEAKENS AS DOES THE WESTERLY FLOW.

MONDAY THROUGH WEDNESDAY...POSSIBLE LOW-END ADVISORY CRITERIA
MONDAY WITH SOUTHERLY FLOW AHEAD OF ANOTHER COLD FRONT. THIS MAY
ALLOW SEAS TO BUILD ON THE OCEAN TO 5 FEET. THE FRONT MOVES THROUGH
EARLY TUESDAY AND LOW PRESSURE MAY DEVELOP ALONG IT. THE POSITION
AND STRENGTH OF THIS FEATURE WILL DETERMINE OUR WINDS AND AFFECTS ON
THE SEAS, BUT FURTHER SMALL CRAFT ADVISORY CONDITIONS ARE DISTINCTLY
POSSIBLE.

&&

.HYDROLOGY...
FOR SATURDAY AND SATURDAY NIGHT, A PLUME OF PW VALUES UP TO
1.5 INCHES IS FORECAST TO SURGE ACROSS OUR AREA AHEAD OF A STRONG
COLD FRONT. THERE IS A GOOD AMOUNT OF FLOW AND ALSO FORCING TO
PRODUCE A SHIELD OF RAIN, SOME OF WHICH WILL BE MODERATE TO HEAVY AT
TIMES. THE SYSTEM IS FORECAST TO BE PROGRESSIVE, THEREFORE HEAVIER
RAIN SHOULD TEND TO BE MORE LIMITED IN DURATION. HOWEVER, DURING
TIMES OF HEAVIER RAIN THERE CAN BE PONDING OF WATER ON ROADWAYS AND
SOME FLOODING IN AREAS OF POOR DRAINAGE. THE 1-HOUR AND 3-HOUR FLASH
FLOOD GUIDANCE IS THE LOWEST GENERALLY ACROSS THE INTERSTATE 95
CORRIDOR. IN ADDITION, WE HAVE HAD ICE JAMS ON SOME AREA RIVERS AND
RIVER/CREEK ICE CONTINUES. IT IS DIFFICULT TO KNOW HOW THE ICE
BEHAVES, THEREFORE RAPID CHANGES IN WATER LEVELS CAN OCCUR.

A RAPID WARM UP IS ANTICIPATED ON SATURDAY WITH THE AREA GETTING
WELL INTO THE 50S AND EVEN SOME LOWER TO MID 60S. MUCH OF THE REGION
THOUGH HAS NO SNOW COVER SO THERE WILL BE LESS RUNOFF FROM THIS.
BUT, THE TOP LAYER OF GROUND IS FROZEN AND UNLESS IT DOES A QUICK
THAW, RUNOFF WILL BE VERY EFFICIENT. SOME ENSEMBLE GUIDANCE
INDICATES THAT SEVERAL RIVER FORECAST POINTS GET TO FLOOD STAGE,
ESPECIALLY SMALLER STREAMS. THEREFORE, A FLOOD WATCH REMAINS IN
EFFECT FOR MOST OF OUR CWA FOR SATURDAY AFTERNOON AND NIGHT. OUTSIDE
OF THE FLOOD WATCH, SOME PONDING OF WATER ON ROADS AND POOR DRAINAGE
FLOODING IS POSSIBLE.
&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FROM SATURDAY MORNING THROUGH LATE SATURDAY NIGHT
     FOR PAZ054-055-060>062-070-071-101>106.
NJ...FLOOD WATCH FROM SATURDAY MORNING THROUGH LATE SATURDAY NIGHT
     FOR NJZ001-007>010-012-013-015>019.
DE...FLOOD WATCH FROM SATURDAY MORNING THROUGH LATE SATURDAY NIGHT
     FOR DEZ001.
MD...FLOOD WATCH FROM SATURDAY MORNING THROUGH LATE SATURDAY NIGHT
     FOR MDZ008.
MARINE...GALE WARNING FROM NOON SATURDAY TO 1 AM EST SUNDAY FOR
     ANZ450>455.
     SMALL CRAFT ADVISORY FROM 9 AM SATURDAY TO 1 AM EST SUNDAY FOR
     ANZ430-431.

&&

SYNOPSIS...MIKETTA
NEAR TERM...GORSE
SHORT TERM...GORSE
LONG TERM...MIKETTA
AVIATION...KLINE/MIKETTA
MARINE...GORSE/MIKETTA
HYDROLOGY...GORSE
Hazardous weather outlook, Jan 10, 4:04 PM EST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
404 PM EST FRI JAN 10 2014

NJZ001-PAZ054-055-112115-
SUSSEX-CARBON-MONROE-
404 PM EST FRI JAN 10 2014

...FLOOD WATCH IN EFFECT FROM SATURDAY MORNING THROUGH LATE SATURDAY
NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ICE JAM FORMATION IS POSSIBLE ON RIVERS AND STREAMS IN THE AREA.

DENSE FOG IS ALSO POSSIBLE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
THE COMBINATION OF ICE JAMS AND HEAVY RAIN RUNOFF COULD LEAD TO
FLOODING OF CREEKS AND RIVERS IN THE AREA SATURDAY AND SATURDAY NIGHT.

GUSTY WINDS ARE ALSO POSSIBLE SATURDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ007>010-PAZ060>062-101-103-105-112115-
WARREN-MORRIS-HUNTERDON-SOMERSET-BERKS-LEHIGH-NORTHAMPTON-
WESTERN CHESTER-WESTERN MONTGOMERY-UPPER BUCKS-
404 PM EST FRI JAN 10 2014

...FLOOD WATCH IN EFFECT FROM SATURDAY MORNING THROUGH LATE SATURDAY
NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SOME ADDITIONAL ICE JAM FORMATION IS POSSIBLE ON RIVERS AND
STREAMS IN THE AREA.

DENSE FOG IS ALSO POSSIBLE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
THE COMBINATION OF ICE JAMS AND HEAVY RAIN RUNOFF COULD LEAD TO
FLOODING OF CREEKS AND RIVERS IN THE AREA SATURDAY AND SATURDAY NIGHT.

GUSTY WINDS ARE ALSO POSSIBLE SATURDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-MDZ008-NJZ012-013-015>019-PAZ070-071-102-104-106-112115-
NEW CASTLE-CECIL-MIDDLESEX-WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-DELAWARE-PHILADELPHIA-EASTERN CHESTER-
EASTERN MONTGOMERY-LOWER BUCKS-
404 PM EST FRI JAN 10 2014

...FLOOD WATCH IN EFFECT FROM SATURDAY MORNING THROUGH LATE SATURDAY
NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW
JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

DENSE FOG IS POSSIBLE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
THE COMBINATION OF ICE JAMS AND HEAVY RAIN RUNOFF COULD LEAD TO
FLOODING OF CREEKS AND RIVERS IN THE AREA SATURDAY AND SATURDAY NIGHT.

ALSO GUSTY SOUTHERLY WINDS ARE POSSIBLE SATURDAY INTO SATURDAY
NIGHT, ESPECIALLY IF THUNDERSTORMS OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-MDZ012-015-019-020-NJZ014-020>027-112115-
KENT-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-EASTERN MONMOUTH-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
404 PM EST FRI JAN 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY AND SOUTHERN NEW
JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

DENSE FOG IS POSSIBLE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A PERIOD OF HEAVIER RAIN LOOKS TO OCCUR SATURDAY AFTERNOON AND
SATURDAY NIGHT, WHICH COULD CAUSE SOME FLOODING IN POOR DRAINAGE
AREAS. GUSTY SOUTHERLY WINDS ARE POSSIBLE SATURDAY INTO SATURDAY
NIGHT, ESPECIALLY IF THUNDERSTORMS OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450>455-112115-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
404 PM EST FRI JAN 10 2014

...GALE WARNING IN EFFECT FROM NOON SATURDAY TO 1 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-112115-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
404 PM EST FRI JAN 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

GUSTY THUNDERSTORMS ARE POSSIBLE ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 12:56 PM ESTAreal Flood AdvisoryPHIMonroe, Northampton8 hr
Jan 11, 1:53 PM ESTSpecial Weather StatementPHIBerks, Bucks, Carbon, Chester, Lehigh, Monroe and 2 more97 min
Jan 11, 2:30 PM ESTSpecial Weather StatementPHIDelaware, Philadelphia90 min
Jan 11, 2:42 PM ESTAreal Flood AdvisoryPHIBerks, Carbon, Lehigh, Monroe, Northampton6 hr
Jan 11, 2:52 PM ESTAreal Flood AdvisoryPHIBucks, Chester, Delaware, Montgomery, Philadelphia6 hr
Jan 11, 6:06 PM ESTRiver Flood WarningPHIChester2 hr
Jan 11, 12:47 PM ESTSpecial Weather StatementPHIOcean43 min
Jan 11, 2:40 PM ESTSpecial Weather StatementPHICumberland2 hr
Jan 11, 3:38 PM ESTAreal Flood AdvisoryPHIHunterdon, Mercer, Morris, Somerset4 hr
Jan 11, 3:59 PM ESTSpecial Weather StatementPHIAtlantic, Burlington, Camden, Cape May, Cumberland, Gloucester and 3 more91 min
Jan 11, 4:04 PM ESTAreal Flood AdvisoryPHICumberland, Salem4 hr
Jan 11, 4:17 PM ESTSpecial Marine WarningPHI28 min
Jan 11, 4:23 PM ESTAreal Flood AdvisoryPHIAtlantic, Burlington, Camden, Gloucester, Mercer, Middlesex and 2 more4 hr
Jan 11, 4:33 PM ESTSpecial Marine WarningPHI57 min
Jan 11, 4:56 PM ESTSevere Thunderstorm WarningPHIBurlington, Monmouth, Ocean64 min
Jan 11, 4:57 PM ESTSpecial Marine WarningPHI93 min

Nearby

Freezing Rain Advisories in Pennsylvania, 2014Freezing Rain Advisories in New Jersey, 2014Every freezing rain advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.